MAUDE Adverse Event Report: CARL ZEISS MEDITEC CATARACT TECHNOLOGY, INC. MICOR LENS FRAGMENTATION SYSTEM; PHACOFRAGMENTATION UNIT

CARL ZEISS MEDITEC CATARACT TECHNOLOGY, INC. MICOR LENS FRAGMENTATION SYSTEM; PHACOFRAGMENTATION UNIT
Model Number FG-50621
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Capsular Bag Tear (2639)
Date of Event 10/21/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The micor extractor was discarded by the user facility and is not available for evaluation.The device history records were reviewed for this manufacturing lot and there were no discrepancies or unusual findings that relate to the reported event.Based on the information reviewed, there is no evidence to indicate the presence of a potential quality issue with respect to manufacturing, design, or labeling.The miloop device used during the procedure is not suspected as causing or contributing to the event.Surgical video was provided to the manufacturer for review.Video footage reviewed by company personnel (medical and engineering) did not reveal any evidence of a device malfunction.The device labeling identifies capsular rupture as a safety risk.This mdr is for the micor extractor.Refer to mdr # 3012123033-2021-00016 for the second device involved in this event.Manufacturer's reference #: (b)(4).
 
Event or Problem Description
A (b)(6)-old patient underwent cataract surgery in the left eye on (b)(6) 2021 where the miloop and micor lens fragmentation system (extractor and drive) were used to fragment and remove the cataractous lens.The patient's posterior capsule tore during surgery.There was no loss of vitreous fluid, no vitrectomy, and no change to the intraocular lens implanted.The surgeon reported the micor "felt running at too high throttle" and he "got too close to the [capsular] bag".The surgical video revealed the following additional information and insight.It should be noted that the video resolution was low and it was not possible to identify exactly when the capsular tear occurred.The patient had a dark iris and a small pupil which required use of an iris retractor at the beginning of surgery.The miloop was used to bisect the patient's grade 3 cataractous lens.There were no problems with the technique used to execute the miloop procedure.There was no evidence of a device malfunction with the miloop or micor devices and there was no evidence of an overspeed condition.Based on the video evidence, it is possible that the iris retractor and surgical technique during its removal and/or bag polishing technique with another device may have caused the tear.Patient follow-up has been requested from the surgeon on several occasions, but no response has been received.

Brand Name
MICOR LENS FRAGMENTATION SYSTEM
Common Device Name
PHACOFRAGMENTATION UNIT
Manufacturer (Section D)
CARL ZEISS MEDITEC CATARACT TECHNOLOGY, INC.
8748 technology way
reno NV 89521
Manufacturer (Section G)
CARL ZEISS MEDITECH CATARACT TECHNOLOGY, INC.
8748 technology way
reno NV 89521
Manufacturer Contact
andy rybold
8748 technology way
reno, NV 89521
9255959817
MDR Report Key12844895
Report Number3012123033-2021-00015
Device Sequence Number4245627
Product Code HQC
UDI-Device Identifier00860000122368
UDI-Public00860000122368
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K200584
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/06/2021
Device Model NumberFG-50621
Device Lot NumberFG21050401
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/21/2021
Initial Report FDA Received Date11/19/2021
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/10/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
IRIS RETRACTOR; MICOR DRIVE; MILOOP; SINSKY HOOK
Outcome Attributed to Adverse Event Required Intervention;
Patient Age50 YR
Patient SexUnknown